Suddenly Stopping a Medication Can Be Harmful
For different reasons, some medications must be stopped slowly. Suddenly stopping these medications may lead to side effects and potential harm. Antidepressants are one type of medication that must be stopped slowly under your healthcare provider’s supervision. To prevent problems when stopping medications like this, the dose needs to be slowly lowered over a period of time. This slow lowering allows the body to adjust. If you need to stop taking any medication, ask your healthcare provider how to do so safely.
SafeMedicationUse.ca received a report of a consumer who had been taking an antidepressant. Her mood had improved, so her doctor agreed that she could stop taking the medication. She soon experienced tremors, extreme sweating, and a general feeling of being unwell. She went to see her pharmacist, who explained that suddenly stopping the medication likely caused the side effects. After talking to the doctor, the pharmacist gave the consumer instructions on how to slowly lower the dose over several weeks.
SafeMedicationUse.ca has the following advice for consumers to help prevent harm when stopping a medication:
When you and your healthcare provider agree that a medication can be stopped, ask how it should be stopped. Ask your healthcare provider for written instructions, especially if the dose changes are frequent and complicated.
If the medication dose is being lowered slowly, ask what side effects to watch for. You should also find out when to seek medical attention if any side effects occur.
Medication safety bulletins contribute to Global Patient Safety Alerts
This newsletter was developed in collaboration with Best Medicines Coalition and Patients for Patient Safety Canada.
Recommendations are shared with healthcare providers, through the ISMP Canada Safety Bulletin, so that changes can be made together.